ARAVA: Hey guys! This morning I went to see my rheumy... - NRAS

NRAS
26,425 members30,343 posts

ARAVA

cosana
cosana
18 Replies

Hey guys!

This morning I went to see my rheumy. After 2 months of MTX 20 mg which made a lot of bruises appear on my legs without reason and no improvement in joint pain/stiffness, she decided to switch treatment to ARAVA. I've been told that Arava isn't as toxic as MTX, but I read on the internet that this medication has lots of side effects.

I will start taking these pills tomorrow. Should I expect feeling bad after taking them?

18 Replies
oldestnewest
poemsgalore1

That's a question nobody can answer until you begin taking them. I am on both MTX and Leflunomide (Arava) together and the only side effect I've had from Lef, is high blood pressure.

2 likes
Reply
oldtimer

If you want to see past posts about leflunomide, put it in the search box and they should come up. I can't take it because it affects my blood pressure.

2 likes
Reply
AgedCrone

You’ve got to admit all RD drugs have side-effects ........for somebody.

I always approach a new drug with the idea it will be fine for me. Anxiety about a change of meds can bring on symptoms that are nothing to do with the drug.

Your rheumatologist would not prescribe Leflunomide for you if there was anything in your recent medical history that contra indicated it

.

I took it for a few months and although it worked for me it took away my appetite completely.....to such a degree I had to come off it as I lost too much weight ...that is one if the known side effects & to some it might help weight loss...but it was a step too far for me.

Hope it suits you.

5 likes
Reply
cosana
cosana
in reply to AgedCrone

This sounds worrying since I am already skinny and I recently lost a few kg. Losing weight would make me anorexic. I hope it will not be the case.

Reply
lilyak
lilyak
in reply to cosana

I totally agree with AgedCrone's attitude, which I find awesome. You have to go into every new medication with a positive attitude. Trust your consultant, but also be informed. You know yourself best, but as she said, every medication has potentially scary side effects, the only way to know is to try. The vast majority of side effects can be stopped and/or reversed when you stop the medication. So I guess I think its a case of being aware, but not alarmed. trust your guts, if you think something's wrong, but remember most people benefit and your doctor prescribed this treatment to the best of their knowledge and education.

Reply
charisma

Hi cosana

Good luck with leflunomide. I had no serious side effects with it (bit of looseness in stools though) but the benefits were, for me, short term.

It really is trial and error for all of us to find what works. 🙂

1 like
Reply
cosana
cosana
in reply to charisma

Thank you. Loose stools have been the only side effect my rheumy mentioned yesterday. As long as it's not diarrhea and I don't have to sit on the toilet all day long, it's fine with me.

God bless you!

Reply
ruth_p

I never had any side effects from Leflunomide, but I also don’t have any from mtx. However everyone is different. I had good results with it and took it for approximately 15 years. I don’t know how old you are but you have to be off leflunomide for two years before trying to have children.

1 like
Reply
cosana
cosana
in reply to ruth_p

Oooh! This is something I didn't hear from my rheumy. I am almost 26, so getting married and having children is likely to happen soon. I knew that women should stop taking mtx 8 months previous to pregnancy.

Thank you, this is something I will take into account seriously.

Reply
charisma
charisma
in reply to cosana

You can also have a washout of the drug if absolutely necessary but this does mean diarrhoea. If concerned, speak to the RA team at your Rheumatology Dept and perhaps try something more suitable for your age group. 🙂

1 like
Reply
Sjhoney

Hi, I’ve been on arava for about 7mths and don’t have any side effects of note. Good luck 😊

1 like
Reply
cosana
cosana
in reply to Sjhoney

This sounds encouraging! Hope will be the same case for me!

God bless you!

Reply
Pawz4me

I had leflunomide added in to my treatment (along with methotrexate) at the end of December. So I've been on both for 8.5 months (plus Enbrel for two months). For the first couple of months after starting leflunomide I had just a bit of occasional dizziness/vertigo. It was really minor in that it didn't happen very frequently and only lasted for a second or two, but it definitely got my attention when it did happen. And I had some neuropathy-like pain in one of my big toes. That did bother me a bit at night, but it stopped after a couple of months. Those are the sum total of the side effects I noted from leflunomide, but as others have said--we're all different. It did help my joint symptoms more than methotrexate alone did, but it didn't help enough (see my comment about having Enbrel added in).

Good luck!

1 like
Reply
medway-lady

I did'nt just make sure you get your bloods done on time.

1 like
Reply
rawillbebeaten

I agree with comments below. You need to try it and hope it works for YOU. Individual unique and special YOU. It didn't work for me but other drugs have and do and will (I hope)

Wishing you all the best in the next stage of your treatment. Think Positive, it does help! Not always easy though

Michele

1 like
Reply
weymouth321

Been on 20 mgs Leflunomide past 4 years , works well for me ( ra )

1 like
Reply
amatrx

Leflunomide side effects were horrible for me. Nausea, diarrhea, headache, vertigo and high bp. I couldn't drive and couldn't go from the bathroom. I was finally taken off and put on Methotrexate last week. Had terrible joint pain, dizziness, a low fever, a little nausea,fatigue and headache. This is a breeze compared to the Leflunomide. . I take it again Friday. Hoping the side effects get better as I go along.

1 like
Reply
cosana

Thank you all! Today was my 3rd day of treatment and so far all things seem to be ok. Haven't experienced any side effects, except for bloating (but plums might also be causing it) and feeling a bit tired. Hope things will go for better in the long run!

God bless you all!

Reply

You may also like...